Dense Fog, Coastal Collier
- When
- February 26, 8:06 AM EST
- Where
- Coastal Collier forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
A 140-foot ferry boat collided with a 23-foot fishing boat in the Gulf of Mexico about 12 miles west of Marco Island. The collision took place in dense sea fog with visibility less than 100 yards.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A 140-foot ferry boat collided with a 23-foot fishing boat in the Gulf of Mexico about 12 miles west of Marco Island. The collision took place in dense sea fog with visibility less than 100 yards. The fishing boat was sunk , drowning a 40-year old male. Another man on the fishing boat was seriously injured and a third suffered minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 26, 3:00 AM EST, 5 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 300 AM EST MON FEB 26 2001 COLD FRONT HAS MOVED ABOUT AS MODELED BY THE AVIATION. SO THROUGH TUESDAY EVERYTHING IS BASED ON THE SURFACE RIDGE MOVING SLOWLY SOUTH AND WEAKENING. WE NOW HAVE ENOUGH LOW LEVEL MOISTURE FOR SHOWERS. WITH TODAYS RIDGE POSITION THE SHOWER CHANCE WILL REMAIN INLAND. YESTERDAYS RADAR COVERAGE WAS ON THE ORDER OF 1 TO 2 PERCENT OF THE INTERIOR ZONES AND THESE LOW PROBABLITIES WILL CONTINUE TO EXIST UNTIL WE CAN INCREASE OUR DEEP MOISTURE. TEMPERATURES WILL REMAIN MOSTLY UNCHANGED. IN THE MARINE WE ALSO HAVE LITTLE TO BE CONCERNED WITH AS THE RIDGE LINE MOVES OVER AND THEN SOUTH OF US BY THE END OF THE WEEK. WINDS WILL REMAIN BASICALLY GOOD FOR BOATING AS THEY BECOME MORE SOUTH AND SOUTHWEST WITH TIME. IN THE EXTENDED THERE IS NOW A CHANCE THAT NEAR THE END OF THE PERIOD WE WILL FINALLY HAVE ENOUGH MOISTURE MOVE UP FROM THE SOUTH THAT WE CAN EXPECT A FEW MORE SHOWERS TO DEVELOP. WITH THE SURFACE RIDGE TO OUR SOUTH THIS WOULD FAVOR AFTERNOON ACTIVITY OVER THE INTERIOR AND EASTERN ZONES. UPPER TROUGH OVER EASTERN PACIFIC AND CENTRAL AMERICA SHOULD HELP INCREASE THE MOISTURE FOR ONE OF THE UPPER WAVES IN THE SOUTHERN FLOW TO PICK UP AND BRING OVER THE PENINSULA. WHETHER THIS IS STRONG ENOUGH TO PRODUCE THE SURFACE LOW AS SHOWN IN THE MRF DOESNT MATTER IT STILL MEANS A BETTER CHANCE OF RAIN BY SUNDAY. MIA BB 084/070 083/070 083 -0-0 PBI BB 083/068 082/068 084 -0-0 .MIA...NONE.
FLZ063-066>075-262300- SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EST MON FEB 26 2001 ...SLIGHT CHANCE OF RIP CURRENTS ALONG THE SOUTHEAST COAST TODAY... EAST WINDS OF 10 TO 15 KNOTS ALONG FLORIDA'S SOUTHEAST COAST WILL RESULT IN A SLIGHT CHANCE OF RIP CURRENTS TODAY ALONG THE BEACHES OF PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES. NO OTHER HAZARDOUS WEATHER IS EXPECTED...AND SPOTTER ACTJIVATION WILL NOT BE REQUIRED. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229249.